Insulin overdose: what are its consequences?

Sweating, drowsiness, and shakiness are some early symptoms of an insulin overdose. What should be done if this clinical picture appears?

Last update: 23 September, 2022

Insulin is a hormone that plays a crucial role in controlling diabetes. It favors the absorption and storage of sugar or glucose. Improper administration can lead to an overdose of insulin.

The hormone is produced by a group of specialized cells in the pancreas. It can be synthesized in laboratories and used as an injectable medicine in the management of diabetes. According to studies, this disease affects more than 285 million people worldwide.

The use of this hormone improves the quality of life and increases the survival of a large number of people. However, insulin overdose is capable of endangering life and generating multiple consequences.

Know the safe doses of insulin

In most cases, the dose of insulin administration varies depending on the weight and age of the person. Usual loads in insulin maintenance therapy for diabetes range from 0.5 to 1.5 IU per kilogram of weight per day.

Research suggests that the guideline of insulin use can be according to a physiological or non-physiological regimen, the first being the most used, since it seeks to reproduce the hormone’s own secretion. For it, a bolus dose of insulin and a basal dose are used.

basal insulin

It is the dose of insulin used to compensate for blood sugar levels throughout the day. This, with the aim of maintaining an adequate supply of sugar to the different organs, without reaching hyperglycemia.

Intermediate-acting or long-acting insulin is usually used to cover the basal load. The amount will be determined by a medical specialist.

Bolus insulin

Bolus insulin is one that is administered in relation to food intake.. In this way, the body will have the ability to deal with the sugar that is entering the bloodstream, avoiding the complications of hyperglycemia.

Diabetics must maintain strict control of their blood glucose level prior to eating meals. In addition, you must consider the type of food, the amount of carbohydrates ingested and the physical activity to be carried out after it.

For this, prior training of the diabetic by health professionals is necessary.



Forms of insulin administration

Currently, there are several types of insulins available on the market. Practitioners should consider factors such as release rate and insulin concentration when calculating dosages.

Bolus insulin can reach the blood in a period that varies from 15 minutes to 1 hour. The basal dose is slow-release and usually stays in the body for 24 hours or more.

For its part, there are insulins with concentrations of 100 IU per milliliter and other forms that reach 500 IU per milliliter. So the margin of error is present.

As for employment routes, studies highlight the following management systems:

  • Vials: it was the first form available on the market. It includes a vial and a graduated syringe for its administration. The most common are regular insulin, NPH and lispro.
  • Feathers: It is a system loaded and adjustable with insulin cartridges for rapid administration. Cartridges typically contain 300 IU of insulin.
  • jets: It is a device, similar to a pen, that allows subcutaneous administration without the need for needles.
  • Continuous infusion pumps: It is a small device that pumps insulin from a reservoir at a set rate. Administration is subcutaneous, usually in the buttocks or abdomen.
Insulin pumps regulate delivery with a computer system. It must be scheduled in advance.

How does an insulin overdose occur?

For most people with diabetes, insulin use is a daily practice that does not require great skill. However, it should not be underestimated, since excess or deficiency of insulin therapy can compromise the patient’s life.

Some of the causes of insulin overdose are as follows:

  • Excessive dose in the calculation.
  • Use of the wrong type of insulin.
  • Multiple loads without a prescription.
  • Do not eat food after application.
  • Administration in the legs or arms before exercising, as absorption is accelerated.

In these cases, the excess insulin in the body, also called hyperinsulinemia, accelerates the metabolism of sugar. Therefore, blood glucose levels will be reduced and the body will enter a state of hypoglycemia, leaving vital organs without their energy supply.

common symptoms

Insulin overdose manifests as acute hypoglycemia. Symptoms usually come on quickly and, in mild cases, include the following:

  • Irritability.
  • Drowsiness.
  • Confusion.
  • Anxiety and depression.
  • Tremors and weakness.
  • Sweating and chills.
  • Numbness in the lips.
  • Dizziness and nausea.
  • Palpitations.
  • Double or blurred vision.

Secondly, There are cases of overdose called insulin shock, with very severe hypoglycemia that compromises the life of the patient. They represent a medical emergency and include the following manifestations:

  • Loss of consciousness.
  • Respiratory difficulty.
  • Loss of coordination.
  • Trouble concentrating.


Consequences of Inadequate Insulin Administration

The main consequence of insulin overdose is hypoglycemia. This is associated with a wide range of complications, the most common being diabetic coma and seizures.

Diabetic coma

It is a serious complication of diabetic patients, characterized by a sudden loss of consciousness. Diabetic coma can manifest in both patients with low and high blood sugar levels. In the case of hypoglycemia, the compromise of cerebral energy supply is the cause of the phenomenon.

seizures

Like diabetic coma, seizures are the result of glucose deficit at the level of the central nervous system. Research suggests that this neuroglupenic symptom appears when blood glucose levels are below 50 milligrams per deciliter (mg/dl). In addition, it can be accompanied by behavioral disorders and headaches.

What to do in case of an insulin overdose?

In the face of an insulin overdose it is possible to apply certain recommendations to avoid the progression of the condition. These measures depend on the severity of symptoms and improve the prognosis of patients.

In the face of a diabetic coma or seizures in a patient on insulin, prompt action is key.

Mild insulin overdose

First of all, the affected person must avoid being alarmed and remain calm. Anxiety and panic can exacerbate the clinical picture.

Similarly, it is crucial to monitor blood sugar levels. If the blood glucose is below 70 mg/dl, there is confirmed hypoglycemia..

In this case, it is recommended that you eat a sweet food or drink with a high glucose load. Such is the case of a fruit, a candy, a soft drink or a sugar cube.

In addition, it is important to find out what is the direct cause of the overdose. If the person missed a meal, then he should eat as soon as possible.

Do not forget to measure the blood sugar level after 15 to 20 minutes of applying the previous measures. In the event that blood glucose remains low or symptoms persist, it is essential to seek professional medical attention.

Severe insulin overdose

Cases of severe insulin overdose require specialized treatment in a hospital unit.

Under no circumstances should you try to put anything in the mouth of an unconscious person., as there is a risk of suffocation. The primary measure is to go to the nearest medical center.

Medical treatment is based on the administration of dextrose solution intravenously.. In addition, electrolyte replacement is also necessary in most people. Once the hypoglycaemia picture is over, the patient will be kept under medical observation until completely stabilized.



Tips to prevent an insulin overdose

Education on diabetes management is the most valuable measure to avoid insulin administration errors. Some tips that can help prevent an overdose include the following:

  • Read the presentation of insulin carefully before using itespecially if you are using a new or unknown product.
  • Label and identify types of insulin that you must administer during the day.
  • Don’t skip meals or forgetting to feed after a dose of insulin.
  • keep a record of the doses administered each day.
  • Do not forget to always check the load of insulin.
  • Consult with a professional if you are not sure how to use the medicine.

Therapeutic adherence is key in insulin therapy

Insulin is a hormone with great benefits for diabetic patients. However, like any other medication, it can have side effects if not used properly.

People who use it must comply in detail with medical indications. Insulin overdose is a state induced by unawareness and is potentially fatal, so it should not be taken lightly.

You might be interested…